Psych meds, side effects, and unwanted stretching routines

I’m taking Lexapro for my OCD.  Currently it’s a 10 milligram dose, but I’m augmenting it with another 20 milligrams of Welbutrin.  They have side effects, but these drugs do work for me.

When I say that “they work,” I don’t mean that they control my OCD and my obsessive thoughts.  I’ve tried (I think) every med available over the past 20 years and my takeaway has been that none of them actually ‘stop’ obsessive thinking and anxiety from OCD.  CBT (Cognitive Behavioral Therapy) is the best thing I’ve found for that purpose.  In my case, CBT involves exposures (like writing this blog and putting my thoughts out there for strangers to see, and judge), but also using CBT principles to remind myself that A) I am not my thoughts, B) Certainty is impossible and that no one can ever truly have it, and C) that trying to find the answers to the unanswerable questions my brain puts to me (“Am I bad?”  “Does God hate me?”  “Am I going to hurt someone horribly some day?”) will not only not give me those answers, but the process of asking will make the fear and dread from these thoughts worse and worse.

What these two drugs do tend to do for me is drop down the “background” anxiety.  Recently, around the time between the 2016 election and Trump’s inauguration, I stopped taking meds, unhappy with the side effects.  The timing of this was shitty, because the state of the world then presented Americans with a bunch of opportunities to be anxious and depressed, and I didn’t miss a one.  But even in situations where I wasn’t reacting to the state of the world, something still felt wrong.  There was a “flavor” in my head while unmedicated that I couldn’t exactly describe.  I would describe it as a smoky, lukewarm feeling of ambient awfulness that followed me everywhere – like a kind of flop sweat for my soul.  I don’t know if that feeling was depression or anxiety, or some gumbo made out of both, but I felt shitty, scared, socially anxious, and stuck with the phrase “what’s the point?” on the tip of my tongue for a couple of months.  I knew I wasn’t going to be able to handle being unmedicated, and that my experiment with au natural brain chemicals had given me the information I needed about myself.  I learned that it’s in my best interest to never be unmedicated again.

I started back on the Lexapro that February, and immediately I felt better in my day-to-day life.  But the problem, again, was that once I hit a certain threshold of anxiety reduction from one of these meds, their other side effects start to kick in.  Those side effects, in my case, are sweating and reduced libido.  In rare occasions the drug will inhibit my ability to have orgasms, but that didn’t happen in this case.  In any event, first and foremost I noticed a marked decrease in desire for sex, but also, as someone whose sexual imagination is usually quite vivid, I noticed my propensity to have free-floating sexual fantasies throughout the day was basically gone.  I enjoy that part of my inner life, and I started to miss it.  There were no sexual performance issues, and I was still able to enjoy sex, and (less frequent) masturbation, but the fact that I wasn’t into all this as much as I had been in my un-medicated state was troubling.  It was a trade off I wasn’t really willing to make.  One of the lessons I’ve gotten from my CBT is that having sexual thoughts is healthy and normal, and that keeping my libido in its regular state would actually give me a nice starting point for doing exposures related to some of my sexuality-themed OCD thoughts (“I’m a pervert and everyone’s going to find out and I’ll become a pariah!”).

Anyway, my psychiatrist steered me towards Welbutrin as a way to counter the libido-sapping effects of Lexapro, and, once on that drug, I did really notice a difference immediately.  The problem with the Welbutrin/Lexapro combo I’m on currently, though, is the sweating.  I now sweat heavily even in room temperature situations, or after mild exertion, such as walking to lunch.  Even despite adding Prazosin (a small dose of a drug for lowering blood pressure that helps bring sweating down), I’m still finding myself completely soaked through my clothes with sweat when I walk around in 70 degree sunny weather.  It’s super irritating and makes me self-conscious.

I’m still going to mess around with dosages for a little while and see if there’s a sweet spot I can hit that will allow me to keep the sweating down and the libido up.  But if there’s not, I think I will have to live with at least one of these trade offs, and if I have to choose then I’m going to choose living with the sweating.  Experiencing a side effect that only hits my body is far better, in my opinion, than one that alters my mind.  Altering my libido is, in effect, changing one of my mental processes for the worse, and I would not be happy screwing up one part of my psyche to moderately improve another, leaving me with net mental change of zero.  But, unlike with my mind, I’ll take the hit to my body if I have to.

The fact is, when you’re 45, your body is starting to let you down in numerous ways anyway.  You’re in a constant struggle with your weight, aches and pains pop up all the damned time for no discernible reason, hangovers are now brutal skull-fuckings, and  your digestive system is going to slap you around mercilessly just for consuming anything spicier than a cucumber.  I have a 15 minute stretching routine in the morning now, just to tamp down a long-simmering ache in my left hip that came out of nowhere a few months ago, and it still hurts just putting my pants on if I’m leaning in a certain direction.  All this is to say that being middle aged is its own kind of indignity.  In your 40s you are given daily evidence of life’s fragility, and so you should never take any amount of pleasure for granted.

Anyway, I should also point out that I’m also going to tag this post with the keywords “Sex” and “Libido” to see if it causes anyone to read this, since so far this blog is just me yelling into the void.

In the event anyone is reading, and they’ve had these kind of experiences with side effects from psych meds, I’d love to hear about it and compare notes about what worked and didn’t work for you, though.

Happy thoughts, everybody!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s